symptoms AFTER treatment

Hello lovely ladies and gentlemen.

I am writing on behalf of a friend. She has been hyper for a while now due wrong medications levels, but now her doctor lowered the dosage of T4 and T3, and the levels have improved, yet she still is a bit hyper and only now, after it has been improved slightly, she has started to get some of the symptoms of hyper like occasional night sweats and finer hair. Is it possible to get hyper symptoms even after she is now less hyper than before or is it unlikely and should be contributed to something else? thank you xxx

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

33 Replies

oldestnewest
  • If she was taking T4 and T3, she was hypO, not hypER, but possibly over-medicated. The problem often lies with the fact that doctors understand little of thyroid problems and don't always do the right tests. It could be that the doctor has reduced her dose too far, and what she's experiencing are actually hypo symptoms. Hypo and hyper symptoms often cross over, there's no rigid line between them. But, it's impossible to say anymore, without see her blood test results.

    I've never heard of finer hair being a hyper symptom. Sounds more hypo to me. Also, it would take a long time for her hair to become finer, it doesn't happen over-night. What sort of time scales are we talking about it? It's difficult to answer questions hypothetically like that, we really need more detail.

  • Thank you, yes, she was hypo before, then started treatment, the dose was too high and she became hyper.

    After the reduction she is still hyper (the tests confirm it ), but less then she was 3 months ago.

    the blood results:

    BEFORE

    TSH 0.010 | -| | | 0.270-4.200 uIU/ml

    fT4 4.68 | -| | | 12.00-22.00 pmol/l

    T4 30.44 | -| | | 66.00-181.00 nmol/l

    fT3 21.07 | | |+ | 3.10-6.80 pmol/l

    T3 7.78 | | |+ | 1.20-3.10 nmol/l

    AFTER (lowering dose of T3) :

    TSH is 0,03 ( 0,51-4.30)

    FT4 5,2 (9-19)

    T4 17 (63-151)

    FT3 7.3 (2.60-5.70)

    T3 3,4 (0,89-2.44)

  • No, she's not hyper, she's over-medicated.

    OK, so her FT3 is still slightly over-range, so yes, she is still over-medicated. She needs to reduce her dose again. How much T3 and how much T4 is she taking? When was the last reduction made? By how much?

  • Thank you so much for correcting me. I am not sure about T4, but as for T3, she used to take 125 mcg per day and now it is 100mcg per day. So do you think her occasional night sweats can still be due to being over-medicated?

  • Yes, they can.

    Is she self-treating? Because 125 mcg T3 + T4, is a huge dose, and I can't imagine any doctor putting her on such a dose.

    You don't say how much she reduced by or when, but I think it might be a good idea to stop all hormone for a couple of days, get some of it out of her system, and during that time, find out some more details :

    How much T4 is she taking?

    When did she reduce her dose?

    By how much did she reduce her dose?

    She doesn't want to reduce too rapidly, or it will stress her body.

  • Yes, I believe she is self-treating after doctors did not prescribe T3 only T4 for her hypothyroid and she felt worse after. She may have started taking T4 all together, I will find out, sorry. As for the period. After she received the first blood result "the before one" two months ago, she immediately cut T3 by 25 mcg and has been taking it ever since.

  • OK, so Clutter asks a valid question : did she leave a gap between her last dose of hormone, or did she take it just before the test?

  • Thank you again. For the first test, she took T3 several hours before the test (did not know she should not take it) and for the second test (the "after" one) she did not take T3 for 10 hours before the test

  • I meant has been taking 100 mcg since then, cut from 125 mcg

  • Yep, I have answered below.

  • OK, so I agree with Clutter, stay off the hormone for a couple of days, then start again at 75 mcg and retest in six weeks. :)

  • Thanks :) xxx

  • Usually, people only take that much T3 if they have thyroid hormone resistance and then they take NO T4.

  • Yuliyam,

    Did your friend take T3 before her blood test? T3 peaks in the blood for up to 6 hours so she should leave 8-12 hours between last dose and blood draw. If she did that she is still overmedicated and should reduce T3 dose.

    Overmedication can cause hair loss. My hair was coming out in clumps when my FT3 was over range and it stopped after my FT3 was back in range.

  • Thank you for your answer. This is what I know. For the first test, she took T3 several hours before the test (did not know she should not take it) and for the second test (the "after" one) she did not take T3 for 10 hours before the test

  • Yuliyam,

    She is still very overmedicated then. I suggest she skips T3 altogether for a few days to let some of the excess wash out and then resume 75mcg and retest in 6 weeks.

  • Thank you. I will pass on this message.

  • You are amazing :)

  • all and everyone)

  • GG,

    Hairloss is a typical hyperthyroid symptom and it is not uncommon to develop small bald patches. Overmedication also causes hairloss but less likely to result in bald patches. My hair came out in clumps when my FT3 was over range.

  • But she didn't say her friend was losing her hair, she said her hair was 'fine' - not thin. For me, that's not the same thing. You can have fine hair without having bald patches.

  • GG,

    Some people describe thinning of hair as becoming fine.

  • Well, I answered the question as I understood it!

  • Like I said, you guys are phenomenal with all the knowledge and help. Yes, it is more about finer hair for her rather then balding, but of course it may look that way to her because there are less hair now

  • She says her hair appears finer, but has not came out in clumps. Congrats on resolving that issue! I think she is worried more about occasional night sweats and hopes it can be attributed to FT3 rather than anything even scarier

  • So do you guys think her occasional night sweat could be attributed to over-medication, even though she is taking less now?

  • She's taking less, but not enough less - if you see what I mean. She's still over-medicated, and therefore will have the symptoms of over-medication. She should feel better after a couple of days off the hormone, and restarting on a lower dose. :)

  • Thank you again so much from both of us ( lots of helpful info for me also as i am on T3 only) xxx

  • You're welcome. :)

  • Just in case she's unaware. Why was she taking so much T3 - did she think she should dose the same amount as the T4? T3 is much more potent than T4 and 60mcg is normally considered maximum dose for an adult who's taking T3 only - this would also be reduced if taking T4 as well. THere are a few people who need more for various reasons but not commonly - most I think take about 50mcg. I have no thyroid function at all so produce nothing of my own and only need 30mcg T3 and 25mcgT4.

    Just thought I'd mention the differences between the two if helps make better decisions next time :-)

  • Thank you ! I will pass this on. Good to know x

  • If I could just add my two cents: regardless of whether she's hypo or hyper, while her levels are changing and fluctuating she's going to have all kinds of symptoms. It takes a good 6-8 weeks of being at a CONSISTENT dose for your body to adjust to the changes, so she can't treat and change her doses based on how she's feeling in a particular week.

    In my personal experience, whenever me and my doctor tweak my meds, even a small amount, I go through about 5 weeks of rollercoaster hell of symptoms while my body adjusts to the new level of medication. After that, then I can determine if I feel like I'm at the right dosage or not. That's also why they don't do blood testing more frequently than 6-8 weeks apart.

    Sue

  • Thank you! xxx

You may also like...